Side Effects of HIV Medicines
HIV and Lipodystrophy
Last Reviewed: November 14, 2018
- Lipodystrophy refers to the changes in body fat that affect some people with HIV. Lipodystrophy can include buildup or loss of body fat.
- Many people with HIV will never develop lipodystrophy.
- The exact cause of lipodystrophy is unknown. It may be due to HIV infection or medicines used to treat HIV. Newer HIV medicines are less likely to cause the condition than HIV medicines developed in the past.
What is lipodystrophy?
Lipodystrophy refers to the changes in body fat that affect some people with HIV. Lipodystrophy can include buildup of body fat or loss of body fat. Many people with HIV will never develop lipodystrophy.Fat buildup (also called lipohypertrophy) can occur:
- Around the organs in the belly (also called the abdomen).
- On the back of the neck between the shoulders (called a buffalo hump).
- In the breasts.
- In the arms and legs.
- In the buttocks.
- In the face.
What causes lipodystrophy?
The exact cause of lipodystrophy is unknown. It may be due to HIV infection or medicines used to treat HIV. Although more research is needed to prove that there is a link between HIV medicines and lipodystrophy, some HIV medicines have been associated with the condition. Newer HIV medicines are less likely to cause lipodystrophy than HIV medicines developed in the past.
If you are concerned about lipodystrophy, talk to your health care provider. They may recommend that you switch to a different HIV medicine.
How is lipodystrophy treated?
There are several ways to manage lipodystrophy. A healthy diet and daily exercise may help to build muscle and reduce fat buildup.
Liposuction (surgical removal of fat) and injectable facial fillers are sometimes used to treat lipodystrophy. There are also medicines that may help lessen the effects of lipodystrophy. Talk to your health care provider to discuss your treatment options.
This fact sheet is based on information from the following sources:
- From the Department of Health and Human Services: Guidelines for the Use of Antiretroviral Agents in Adults and Adolescents Living with HIV: Adverse Effects of Antiretroviral Agents
- From the Department of Veterans Affairs: FAQ: Will HIV medicines cause changes to your fat and stomach?
- From the Health Resources and Services Administration: Guide for HIV/AIDS Clinical Care: Abnormalities of Body-Fat Distribution
- Call 1-800-448-0440
- (1 p.m. to 4 p.m. ET)
- Send us an email